Malaria and the conducting system of the heart
- 1Department of Medicine, Father Muller Medical College, Mangalore, Karnataka, India
- 2Department of Medicine, BA Hospital and Training Centre, Mangalore, Karnataka, India
- Correspondence to Dr Smitha Bhat,
We report the case of an adult male patient who was admitted to our hospital with a diagnosis of vivax malaria complicated with renal insufficiency and acute respiratory distress syndrome (ARDS). The patient was treated with intravenous artesunate. He was intubated and mechanically ventilated and taken up for haemodialysis in view of worsening renal parameters. He developed tachycardia a few hours later. ECG showed sinus tachycardia. Tachycardia persisted though the blood pressure was normal, there was no evidence of bleeding, and the heart was clinically normal. We tried to control the heart rate with diltiazem, adenosine and metoprolol but the tachycardia persisted. The heart rate was finally controlled with amiodarone. The patient improved, was weaned off from the ventilator and extubated. His renal functions gradually improved. Oral amiodarone was continued and there was no recurrence of tachycardia. We present this case to highlight the interesting association of vivax malaria with persistent, difficult to treat tachycardia.